CSN Login
Members Online: 12

excessive phlegm production five years past radiation

edskid
Posts: 5
Joined: Apr 2005

am writing this for my 79 year old father because he has a hernia and cannot sit for long.

He had radiation which successfully stopped (inadequate word, I know) his throat cancer in 2000. Immediately after the radiation, his body started producing excessive amounts of mucus, which, along with the scarring (affecting the swallowing), has prevented him from eating for the past five years. The swelling in his throat grew so bad that in 2004, he stopped being able to speak.

In March, 2005, he had his voicebox removed, and was told that he should be able to speak (with a prosthesis) and swallow again. He was also told that the amount of mucus he produced was "normal" but that he couldn't swallow it.

Since the operation, the mucus production has increased, and it has gotten thicker. He has difficulty sleeping and lying down. They can't insert the prosthesis yet because the fistula has a leak (common in this type of operation, we're told) which will require further treatment. And he got a hernia from coughing up the mucus.

What he wants to know is:

1. The doctors have said all along that the mucus production is a "normal" side effect of radiation. Why does radiation produce this affect?

2. If the site that was radiated (the necrotic tissue) was removed, why is the mucus production getting worse?

3. Are there other throat cancer survivors who deal with this over a long period of time? Most of the literature talks about dry mouth, but not this drowning in mucus.

4. Does anyone know of any effective treatment for it? Any medication?

At this point, my father is very depressed. Each procedure has been described as promising, and yet he still can't eat, can't speak yet, and the mucus keeps coming. Frankly, the doctors seem stumped by what's happening to him.

Any and all answers would be greatly appreciated.

AuthorUnknown
Posts: 1564
Joined: May 2006

I can't imagine how difficult this has been for your father. Five years! I have had a similar problem but only for a short time. I had surgery seven months ago and completed radition three months ago. I have a problem with excess phlegm and thick mucus discharge, severe pain, total exhaustion that instead of getting better after radiation it kept getting worse. It turned out the "normal" after effects of radiation were exasperated by an infection. After taking the antibiotic Augmentum my health was greatly improved. Previously the doctors had told me what I was experiencing was "normal." However I suspected I had an infection which was contributing to the problem. I happened to have a half bottle of "Augmentum" which had been prescribed just prior to my surgery. So I started taking them on my own. In a week my symptoms had diminished and I was feeling much better. I called my Doctor, told him my experience and asked him to prescibe Augmentum to be sure the infection was totally cleared up. Surprisingly instead of Augmentum, he prescribed Amoxecylin. Which was totally ineffective. My problems recurred almost immediately, he then prescribed Augmentum, within two weeks I was much better again. I could swallow, had energy, and much less pain. Doctors are extremely busy. They have to make quick decisions and thus my overlook the obvious. Instead of taking a culture to verify infection - they may see the situation as normal, and send the patient on his way. I hope this is helpful.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network